December 2017, 24: 123-128. doi: 10.3934/era.2017.24.013

The containment problem and a rational simplicial arrangement

Department of Mathematics, Pedagogical University of Cracow, Podchorążych 2, PL-30-084 Kraków, Poland

Received  August 22, 2017 Revised  October 17, 2017 Published  March 2018

Fund Project: Research of Malara was partially supported by National Science Centre, Poland, grant 2016/21/N/ST1/01491. Research of Szpond was partially supported by National Science Centre, Poland, grant 2014/15/B/ST1/02197

Since Dumnicki, Szemberg, and Tutaj-Gasińska gave in 2013 in [11] the first example of a set of points in the complex projective plane such that for its homogeneous ideal I the containment of the third symbolic power in the second ordinary power fails, there has been considerable interest in searching for further examples with this property and investigating the nature of such examples. Many examples, defined over various fields, have been found but so far there has been essentially just one example found of 19 points defined over the rationals, see [18, Theorem A, Problem 1]. In [14, Problem 5.1] the authors asked if there are other rational examples. This has motivated our research. The purpose of this note is to flag the existence of a new example of a set of 49 rational points with the same non-containment property for powers of its homogeneous ideal. Here we establish the existence and justify it computationally. A more conceptual proof, based on Seceleanu's criterion [22] will be published elsewhere [19].

Citation: Justyna Szpond, Grzegorz Malara. The containment problem and a rational simplicial arrangement. Electronic Research Announcements, 2017, 24: 123-128. doi: 10.3934/era.2017.24.013
References:
[1]

M. Artebani and I. Dolgachev, The Hesse pencil of plane cubic curves, L'Enseignement Mathématique. Revue Internationale. 2e Série, 55 (2009), 235-273. doi: 10.4171/LEM/55-3-3.

[2]

Th. BauerS. Di RoccoB. HarbourneJ. HuizengaA. LundmanP. Pokora and T. Szemberg, Bounded negativity and arrangements of lines, Int. Math. Res. Not., 19 (2015), 9456-9471.

[3]

Th. Bauer, S. Di Rocco, B. Harbourne, J. Huizenga, A. Seceleanu and T. Szemberg, Negative curves on symmetric blowups of the projective plane, resurgences and Waldschmidt constants, to appaear in Int. Math. Res. Not.

[4]

T. Bauer, S. Di Rocco, B. Harbourne, M. Kapustka, A. L. Knutsen, W. Syzdek and T. Szemberg, A primer on Seshadri constants, in Interactions of Classical and Numerical Algebraic Geometry, Contemporary Mathematics, 496, Amer. Math. Soc., Providence, RI, 2009, 33-70.

[5]

T. BauerB. HarbourneA. L. KnutsenA. KüronyaS. Müller-StachX. Roulleau and T. Szemberg, Negative curves on algebraic surfaces, Duke Math. J., 162 (2013), 1877-1894. doi: 10.1215/00127094-2335368.

[6]

M. Cuntz, Simplicial arrangements with up to 27 lines, Discrete Comput Geom, 48 (2012), 682-701. doi: 10.1007/s00454-012-9423-7.

[7]

A. CzaplińskiA. GłówkaG. MalaraM. Lampa-BaczynskaP. Łuszcz-ŚwideckaP. Pokora and J. Szpond, A counterexample to the containment $I^{(3)}\subset I^2$ over the reals, Adv. Geom., 16 (2016), 77-82.

[8]

W. Decker, G. -M. Greuel, G. Pfister and H. Schönemann, Singular 4-0-2—A computer algebra system for polynomial computations, http://www.singular.uni-kl.de, (2015).

[9]

P. Deligne, Les immeubles des groupes de tresses généralisés, Invent. Math., 17 (1972), 273-302. doi: 10.1007/BF01406236.

[10]

M. DumnickiB. HarbourneU. NagelA. SeceleanuT. Szemberg and H. Tutaj-Gasińska, Resurgences for ideals of special point configurations in $\mathbb{P}^N$ coming from hyperplane arrangements, J. Algebra, 443 (2015), 383-394. doi: 10.1016/j.jalgebra.2015.07.022.

[11]

M. DumnickiT. Szemberg and H. Tutaj-Gasińska, Counterexamples to the $I^{(3)} \subset I^2$ containment, J. Algebra, 393 (2013), 24-29.

[12]

L. EinR. Lazarsfeld and K. Smith, Uniform bounds and symbolic powers on smooth varieties, Invent. Math., 144 (2001), 241-252. doi: 10.1007/s002220100121.

[13]

D. Eisenbud, Commutative Algebra. With a View Toward Algebraic Geometry, Graduate Texts in Mathematics, 150, Springer-Verlag, New York, 1995.

[14]

Ƚ. Farnik, J. Kabat, M. Lampa-Baczyńska and H. Tutaj-Gasińska, On the parameter space of Böröczky configurations, arXiv: 1706.09053.

[15]

B. Grünbaum, A catalogue of simplicial arrangements in the real projective plane, Ars Math. Contemp., 2 (2009), 1-25.

[16]

B. Harbourne and A. Seceleanu, Containment counterexamples for ideals of various configurations of points in $\mathbb{P}^N$, J. Pure Appl. Algebra, 219 (2015), 1062-1072. doi: 10.1016/j.jpaa.2014.05.034.

[17]

M. Hochster and C. Huneke, Comparison of symbolic and ordinary powers of ideals, Invent. Math., 147 (2002), 349-369. doi: 10.1007/s002220100176.

[18]

M. Lampa-Baczyńska and J. Szpond, From Pappus Theorem to parameter spaces of some extremal line point configurations and applications, Geom. Dedicata, 188 (2017), 103-121. doi: 10.1007/s10711-016-0207-8.

[19]

G. Malara and J. Szpond, Weyl groupoids, simplicial arrangements and the containment problem, preprint, 2017.

[20]

E. Melchior, Über Vielseite der projektiven Ebene, Deutsche Math., 5 (1941), 461-475.

[21]

U. Nagel and A. Seceleanu, Ordinary and symbolic Rees algebras for ideals of Fermat point configurations, J. Algebra, 468 (2016), 80-102. doi: 10.1016/j.jalgebra.2016.08.011.

[22]

A. Seceleanu, A homological criterion for the containment between symbolic and ordinary powers of some ideals of points in $\mathbb{P}^2$, J. Pure Appl. Alg., 219 (2015), 4857-4871. doi: 10.1016/j.jpaa.2015.03.009.

[23]

T. Szemberg and J. Szpond, On the containment problem, Rend. Circ. Mat. Palermo, Ⅱ. Ser, 66 (2017), 233-245. doi: 10.1007/s12215-016-0281-7.

show all references

References:
[1]

M. Artebani and I. Dolgachev, The Hesse pencil of plane cubic curves, L'Enseignement Mathématique. Revue Internationale. 2e Série, 55 (2009), 235-273. doi: 10.4171/LEM/55-3-3.

[2]

Th. BauerS. Di RoccoB. HarbourneJ. HuizengaA. LundmanP. Pokora and T. Szemberg, Bounded negativity and arrangements of lines, Int. Math. Res. Not., 19 (2015), 9456-9471.

[3]

Th. Bauer, S. Di Rocco, B. Harbourne, J. Huizenga, A. Seceleanu and T. Szemberg, Negative curves on symmetric blowups of the projective plane, resurgences and Waldschmidt constants, to appaear in Int. Math. Res. Not.

[4]

T. Bauer, S. Di Rocco, B. Harbourne, M. Kapustka, A. L. Knutsen, W. Syzdek and T. Szemberg, A primer on Seshadri constants, in Interactions of Classical and Numerical Algebraic Geometry, Contemporary Mathematics, 496, Amer. Math. Soc., Providence, RI, 2009, 33-70.

[5]

T. BauerB. HarbourneA. L. KnutsenA. KüronyaS. Müller-StachX. Roulleau and T. Szemberg, Negative curves on algebraic surfaces, Duke Math. J., 162 (2013), 1877-1894. doi: 10.1215/00127094-2335368.

[6]

M. Cuntz, Simplicial arrangements with up to 27 lines, Discrete Comput Geom, 48 (2012), 682-701. doi: 10.1007/s00454-012-9423-7.

[7]

A. CzaplińskiA. GłówkaG. MalaraM. Lampa-BaczynskaP. Łuszcz-ŚwideckaP. Pokora and J. Szpond, A counterexample to the containment $I^{(3)}\subset I^2$ over the reals, Adv. Geom., 16 (2016), 77-82.

[8]

W. Decker, G. -M. Greuel, G. Pfister and H. Schönemann, Singular 4-0-2—A computer algebra system for polynomial computations, http://www.singular.uni-kl.de, (2015).

[9]

P. Deligne, Les immeubles des groupes de tresses généralisés, Invent. Math., 17 (1972), 273-302. doi: 10.1007/BF01406236.

[10]

M. DumnickiB. HarbourneU. NagelA. SeceleanuT. Szemberg and H. Tutaj-Gasińska, Resurgences for ideals of special point configurations in $\mathbb{P}^N$ coming from hyperplane arrangements, J. Algebra, 443 (2015), 383-394. doi: 10.1016/j.jalgebra.2015.07.022.

[11]

M. DumnickiT. Szemberg and H. Tutaj-Gasińska, Counterexamples to the $I^{(3)} \subset I^2$ containment, J. Algebra, 393 (2013), 24-29.

[12]

L. EinR. Lazarsfeld and K. Smith, Uniform bounds and symbolic powers on smooth varieties, Invent. Math., 144 (2001), 241-252. doi: 10.1007/s002220100121.

[13]

D. Eisenbud, Commutative Algebra. With a View Toward Algebraic Geometry, Graduate Texts in Mathematics, 150, Springer-Verlag, New York, 1995.

[14]

Ƚ. Farnik, J. Kabat, M. Lampa-Baczyńska and H. Tutaj-Gasińska, On the parameter space of Böröczky configurations, arXiv: 1706.09053.

[15]

B. Grünbaum, A catalogue of simplicial arrangements in the real projective plane, Ars Math. Contemp., 2 (2009), 1-25.

[16]

B. Harbourne and A. Seceleanu, Containment counterexamples for ideals of various configurations of points in $\mathbb{P}^N$, J. Pure Appl. Algebra, 219 (2015), 1062-1072. doi: 10.1016/j.jpaa.2014.05.034.

[17]

M. Hochster and C. Huneke, Comparison of symbolic and ordinary powers of ideals, Invent. Math., 147 (2002), 349-369. doi: 10.1007/s002220100176.

[18]

M. Lampa-Baczyńska and J. Szpond, From Pappus Theorem to parameter spaces of some extremal line point configurations and applications, Geom. Dedicata, 188 (2017), 103-121. doi: 10.1007/s10711-016-0207-8.

[19]

G. Malara and J. Szpond, Weyl groupoids, simplicial arrangements and the containment problem, preprint, 2017.

[20]

E. Melchior, Über Vielseite der projektiven Ebene, Deutsche Math., 5 (1941), 461-475.

[21]

U. Nagel and A. Seceleanu, Ordinary and symbolic Rees algebras for ideals of Fermat point configurations, J. Algebra, 468 (2016), 80-102. doi: 10.1016/j.jalgebra.2016.08.011.

[22]

A. Seceleanu, A homological criterion for the containment between symbolic and ordinary powers of some ideals of points in $\mathbb{P}^2$, J. Pure Appl. Alg., 219 (2015), 4857-4871. doi: 10.1016/j.jpaa.2015.03.009.

[23]

T. Szemberg and J. Szpond, On the containment problem, Rend. Circ. Mat. Palermo, Ⅱ. Ser, 66 (2017), 233-245. doi: 10.1007/s12215-016-0281-7.

Figure 1.  Affine part of the simplicial arrangement $A(25, 2)$
[1]

Zhongyuan Liu. Nodal Bubble-Tower Solutions for a semilinear elliptic problem with competing powers. Discrete & Continuous Dynamical Systems - A, 2017, 37 (10) : 5299-5317. doi: 10.3934/dcds.2017230

[2]

Nicola Soave, Susanna Terracini. Symbolic dynamics for the $N$-centre problem at negative energies. Discrete & Continuous Dynamical Systems - A, 2012, 32 (9) : 3245-3301. doi: 10.3934/dcds.2012.32.3245

[3]

H. M. Hastings, S. Silberger, M. T. Weiss, Y. Wu. A twisted tensor product on symbolic dynamical systems and the Ashley's problem. Discrete & Continuous Dynamical Systems - A, 2003, 9 (3) : 549-558. doi: 10.3934/dcds.2003.9.549

[4]

Nicola Soave, Susanna Terracini. Addendum to: Symbolic dynamics for the $N$-centre problem at negative energies. Discrete & Continuous Dynamical Systems - A, 2013, 33 (8) : 3825-3829. doi: 10.3934/dcds.2013.33.3825

[5]

Samuel R. Kaplan, Ernesto A. Lacomba, Jaume Llibre. Symbolic dynamics of the elliptic rectilinear restricted 3--body problem. Discrete & Continuous Dynamical Systems - S, 2008, 1 (4) : 541-555. doi: 10.3934/dcdss.2008.1.541

[6]

Zhong Wan, Chaoming Hu, Zhanlu Yang. A spectral PRP conjugate gradient methods for nonconvex optimization problem based on modified line search. Discrete & Continuous Dynamical Systems - B, 2011, 16 (4) : 1157-1169. doi: 10.3934/dcdsb.2011.16.1157

[7]

Juncheng Wei, Jun Yang. Toda system and interior clustering line concentration for a singularly perturbed Neumann problem in two dimensional domain. Discrete & Continuous Dynamical Systems - A, 2008, 22 (3) : 465-508. doi: 10.3934/dcds.2008.22.465

[8]

Wayne B. Hayes, Kenneth R. Jackson, Carmen Young. Rigorous high-dimensional shadowing using containment: The general case. Discrete & Continuous Dynamical Systems - A, 2006, 14 (2) : 329-342. doi: 10.3934/dcds.2006.14.329

[9]

Song Shao, Xiangdong Ye. Non-wandering sets of the powers of maps of a star. Discrete & Continuous Dynamical Systems - A, 2003, 9 (5) : 1175-1184. doi: 10.3934/dcds.2003.9.1175

[10]

Steven T. Piantadosi. Symbolic dynamics on free groups. Discrete & Continuous Dynamical Systems - A, 2008, 20 (3) : 725-738. doi: 10.3934/dcds.2008.20.725

[11]

Jacek Serafin. A faithful symbolic extension. Communications on Pure & Applied Analysis, 2012, 11 (3) : 1051-1062. doi: 10.3934/cpaa.2012.11.1051

[12]

Lorenzo J. Díaz, Todd Fisher. Symbolic extensions and partially hyperbolic diffeomorphisms. Discrete & Continuous Dynamical Systems - A, 2011, 29 (4) : 1419-1441. doi: 10.3934/dcds.2011.29.1419

[13]

Jim Wiseman. Symbolic dynamics from signed matrices. Discrete & Continuous Dynamical Systems - A, 2004, 11 (2&3) : 621-638. doi: 10.3934/dcds.2004.11.621

[14]

George Osipenko, Stephen Campbell. Applied symbolic dynamics: attractors and filtrations. Discrete & Continuous Dynamical Systems - A, 1999, 5 (1) : 43-60. doi: 10.3934/dcds.1999.5.43

[15]

Jean-Francois Bertazzon. Symbolic approach and induction in the Heisenberg group. Discrete & Continuous Dynamical Systems - A, 2012, 32 (4) : 1209-1229. doi: 10.3934/dcds.2012.32.1209

[16]

Michael Hochman. A note on universality in multidimensional symbolic dynamics. Discrete & Continuous Dynamical Systems - S, 2009, 2 (2) : 301-314. doi: 10.3934/dcdss.2009.2.301

[17]

Brian Marcus and Selim Tuncel. Powers of positive polynomials and codings of Markov chains onto Bernoulli shifts. Electronic Research Announcements, 1999, 5: 91-101.

[18]

Miaomiao Cai, Li Ma. Moving planes for nonlinear fractional Laplacian equation with negative powers. Discrete & Continuous Dynamical Systems - A, 2018, 38 (9) : 4603-4615. doi: 10.3934/dcds.2018201

[19]

Nicola Abatangelo, Sven Jarohs, Alberto Saldaña. Positive powers of the Laplacian: From hypersingular integrals to boundary value problems. Communications on Pure & Applied Analysis, 2018, 17 (3) : 899-922. doi: 10.3934/cpaa.2018045

[20]

Baolin He. Entropy of diffeomorphisms of line. Discrete & Continuous Dynamical Systems - A, 2017, 37 (9) : 4753-4766. doi: 10.3934/dcds.2017204

2016 Impact Factor: 0.483

Metrics

  • PDF downloads (27)
  • HTML views (248)
  • Cited by (0)

Other articles
by authors

[Back to Top]